Sweet's syndrome is a rare skin condition. Its main signs include fever and painful skin lesions that appear mostly on your arms, neck, head and trunk.
The exact cause of Sweet's syndrome isn't known. In some people, it's triggered by an infection, illness or certain medications. Sweet's syndrome can also occur with some types of cancer.
The most common treatment for Sweet's syndrome is corticosteroid pills, such as prednisone. Signs and symptoms often disappear just a few days after treatment begins, but recurrence is common.Next
The main sign of Sweet's syndrome is small red bumps on your arms, neck, head or trunk. They often appear abruptly after a fever or upper respiratory infection. The bumps grow quickly in size, spreading into painful clusters up to an inch (2.5 centimeters) or so in diameter.
When to see a doctor
If you develop a painful, red rash that quickly grows in size, see your doctor for appropriate treatment.PreviousNext
In most cases, the cause of Sweet's syndrome isn't known. Sweet's syndrome is sometimes associated with cancer, most often leukemia.
Occasionally, this disorder may be associated with a solid tumor, such as breast or colon cancer. Sweet's syndrome may also occur as a reaction to a medication — most commonly a type of drug that boosts production of white blood cells.PreviousNext
Sweet's syndrome is uncommon, but certain factors increase your risk, including:
- Sex. In general, women are more likely to have Sweet's syndrome than are men.
- Age. Though older adults and even infants can develop Sweet's syndrome, the condition mainly affects people between the ages of 30 and 60.
- Cancer. Sweet's syndrome is sometimes associated with cancer, most often leukemia. Sometimes, Sweet's syndrome may be associated with a solid tumor, such as breast or colon cancer.
- Other health problems. Sweet's syndrome may follow an upper respiratory infection, and many people report having flu-like symptoms before the rash appears. Sweet's syndrome can also be associated with inflammatory bowel disease.
- Pregnancy. Some women develop Sweet's syndrome during pregnancy.
- Drug sensitivity. Sweet's syndrome may result from a sensitivity to medication. Drugs linked to Sweet's syndrome include azathioprine (Azasan, Imuran), granulocyte colony stimulating factor, certain antibiotics and some nonsteroidal anti-inflammatory drugs.
There is a risk of the skin lesions becoming infected. Follow your doctor's recommendations for caring for the affected skin.
In cases where Sweet's syndrome is associated with cancer, the eruptions of the lesions may be the first sign of cancer either appearing or recurring.PreviousNext
Your dermatologist might be able to diagnose Sweet's syndrome simply by looking at the lesions. But you're likely to have certain tests to rule out conditions that have similar symptoms and to search for the underlying cause. These tests include:
- Blood tests. A sample of your blood may be sent to a laboratory where it's checked for an unusually large number of white blood cells and certain blood disorders.
- Skin biopsy. Your doctor may remove a small piece of affected tissue for examination under a microscope. The tissue is analyzed to determine whether it has the characteristic abnormalities of Sweet's syndrome.
Sweet's syndrome may go away without treatment. But medications can speed the process dramatically.
The most common medications used for Sweet's syndrome are corticosteroids, which come in a variety of forms, including:
- Pills. Oral corticosteroids, such as prednisone, work very well but will affect your entire body. Unless you only have a few lesions, you'll likely need to take oral corticosteroids. Long-term use can cause side effects, such as weight gain, insomnia and weakened bones.
- Creams or ointments. These preparations usually affect just the portion of skin where they're applied, but can cause thinning skin.
- Injections. Another option is to inject a small amount of corticosteroid right into each lesion. This may be less feasible for people who have a great number of lesions.
Sometimes other medications are prescribed for Sweet's syndrome, usually for people who don't tolerate long-term corticosteroid use well. Some of the more commonly prescribed medication alternatives to corticosteroids are:
- Potassium iodide
- Colchicine (Colcrys, Mitigare)
Preparing for an appointment
Your primary care doctor is likely to refer you to a dermatologist for diagnosis and treatment of Sweet's syndrome. Here's some information to help you get ready for your appointment.
What you can do
Before your appointment, make a list of:
- Symptoms you've been having and for how long, including those that seem unrelated to your rash
- All medications, vitamins and supplements you take, including doses
- Questions to ask your doctor
If you have symptoms of Sweet's syndrome, questions you may want to ask include:
- What might be causing my rash?
- What tests do I need to confirm the diagnosis?
- Is this condition temporary or long-lasting?
- What treatment options are available, and which do you recommend for me?
- What side effects can I expect from treatment?
- Is there a generic alternative to the medicine you're prescribing me?
- What if I just wait to see if my signs and symptoms go away on their own?
What to expect from your doctor
Your doctor is likely to ask you a number of questions, such as:
- When did your skin symptoms start?
- Did they come on suddenly or gradually?
- What did the rash look like when it first appeared?
- Is the rash painful?
- Does anything make your symptoms better?
- Does anything make your symptoms worse?
- Were you sick before the rash started?
- What medical problems have you had?
- Do you have other symptoms that started about the same time?
- What medications do you take?
- Did the skin lesions start in the days or weeks after you started a new medication?